MAUDE Adverse Event Report: ETHICON INC. ETHIBOND EXCEL; SUTURE, NONABSORBABLE, SYNTHETIC, POLYETHYLENE

ETHICON INC. ETHIBOND EXCEL; SUTURE, NONABSORBABLE, SYNTHETIC, POLYETHYLENE
Catalog Number MB66G
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/09/2026
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that a patient underwent a total knee arthroplasty (tka) procedure on (b)(6) 2026 and suture was used.The needle tip broke off from an ethicon suture during a total knee arthroplasty.A needle tip broke off from an ethicon suture during a total knee arthroplasty with doctor.The surgeon was closing the fascial layer, when it was discovered that the distal tip of his suture was missing.Once that was discovered, the surgeon asked for an x-ray to be taken to see if the tip had fallen into the patient.The x-ray did not show a needle fragment present.So, the patient was closed up and there were no further issues.The delay amounted to 1-2 minutes due to needing to take an extra x-ray image.There was no reported patient harm.Because this is one of several broken needle tips on ethicon suture at this facility within the last couple of months, some of the staff tested their theory that perhaps the needle tip was being grasped and locked into the needle holder too far distally on the needle.A suture from the same lot was taken and using the same needle holders that were used in this case, a member of the staff grasped the needle on the tip similar to where the surgeon had grasped the ethibond during the case.The needle tip broke off and that fragment was kept.No adverse patient consequences were reported.Additional information was requested.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).D4: udi: the expiration date is currently not available.Therefore, the full udi is currently not available.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Additional information was requested, and the following was obtained: how many devices demonstrated the alleged deficiency? 1 during the case.Did the event occur during one or multiple patient procedures? 1 procedure.What is the total number of procedures? 1.Have any of these events been previously reported to ethicon? no if so, could you please provide the corresponding reference number(s)? if this event occurred during multiple procedures, would you kindly create a product complaint for each event and provide the corresponding reference number(s)? n/a.Did the needle fall into the patient? the broken tip fragment was not found, but the surgeon determined it wasn¿t in the patient.If so, was the needle piece(s) retrieved during the same procedure? n/a.Were x-rays taken to locate the needle piece(s)? x-rays were taken but no fragment was seen on the imaging.What measures were implemented to retrieve the broken piece? x-ray.Was there any additional tissue damage resulting from the search for the needle piece? there was no search in the patient.Does a fragment of the needle remain in the patient¿s tissue? the surgeon determined it wasn¿t in the patient.If so, is there any plan in place to remove the needle piece in the future? n/a.If so, could you please provide the scheduled date for the removal? n/a.In which tissue structure was the broken needle located? n/a.What is the surgeon¿s opinion of the potential consequences for the patient? he determined it wasn¿t in the patient so no further consequences.Did the reported issue contribute to any patient adverse consequences? no.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.Can you please confirm the number of needles affected by the alleged deficiency? this report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.

Brand Name
ETHIBOND EXCEL
Common Device Name
SUTURE, NONABSORBABLE, SYNTHETIC, POLYETHYLENE
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.-JUAREZ
calle durango #2751
ciudad juarez 32575
MX   32575
Manufacturer Contact
orla o'mahony
1000 route 202
raritan, NJ 08869
3035526892
MDR Report Key25636438
Report Number2210968-2026-06751
Device Sequence Number15797557
Product Code GAT
UDI-Device Identifier10705031046290
UDI-Public(01)10705031046290(17)301231(10)10D3K8
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K946173
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/18/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberMB66G
Device Lot Number10D3K8
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/09/2026
Supplement Date Received by Manufacturer06/26/2026
07/19/2026
Initial Report FDA Received Date06/26/2026
Supplement Report FDA Received Date07/18/2026
08/12/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/16/2026
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown